Format

Send to

Choose Destination
Joint Bone Spine. 2008 Oct;75(5):597-9. doi: 10.1016/j.jbspin.2007.08.013. Epub 2008 Sep 20.

Leflunomide-induced toxic epidermal necrolysis in a patient with rheumatoid arthritis.

Author information

1
Service de Médecine Interne, Hôpital Militaire Moulay Ismail, Meknes, Morocco. hassikouhasna@hotmail.com

Abstract

INTRODUCTION:

Leflunomide is an immunomodulating agent with proven efficacy in rheumatoid arthritis. Although its overall safety profile is good, a few cases of toxic epidermal necrolysis have been reported.

CASE REPORT:

This 36-year-old woman had rheumatoid arthritis that proved refractory to sulfasalazine and methotrexate, which were used successively in combination with symptomatic drugs. Leflunomide was started. A maculopapular rash and a fever developed 2 weeks later. The skin lesions spread rapidly to most of the body, and ulcers of the ocular and oral mucosa appeared. Leflunomide was stopped. Cholestyramine washout and prednisolone (60 mg/day) were given. The skin lesions healed over the next month. Punctate keratitis with keratinization of the cornea led to complete loss of vision.

DISCUSSION:

The main adverse effects of leflunomide consist of diarrhea, nausea, liver enzyme elevation, hypertension, alopecia, and allergic skin reactions. A few cases of severe skin reactions such as toxic epidermal necrolysis have been reported. They require immediate discontinuation of the drug and a washout procedure to hasten drug elimination from the body.

CONCLUSION:

Close monitoring for severe skin reactions is in order when using leflunomide.

PMID:
18805724
DOI:
10.1016/j.jbspin.2007.08.013
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center